Monday, February 21, 2011

Question of the Week: Got Side Effects?

Drug Side EffectsImage by tamahaji via Flickr
I got another rude reminder of how challenging and risky fibromyalgia treatment can be. Over the weekend a friend wound up in the hospital due to side effects from the drug Savella.

About a year ago I discovered that Savella causes high blood pressure in about 20% of the people who take it. Given I already have some weirdness with my heart courtesy of dysautonomia, like an elevated pulse and wonky blood pressure, my neurologist and I decided to pass on trying this particular drug.

My friend obviously decided to try it when her doctor suggested it. I learned from her posts on Facebook that she experienced a resting heart rate of 120, which prompted an admission to the hospital for cardiac monitoring.

Last year, another friend who lives with chronic fatigue and fibromyalgia experienced serotonin syndrome from the combination of her medications and had to be weaned off them. It was a painful and traumatic experience for her, which I know is huge understatement for how scary and disruptive this experience was for her.

Even I have landed in the Emergency Room because of medication side effects. Seems that the prescription sleep aid Lunesta went from being helpful to keeping me up all night over the course of a few years. I went to the ER when I felt agitated after taking it the last and final time because I was concerned this was a serious adverse reaction. After being given several different medications to treat the side effects, I was finally able to go home and fall sleep some 5 hours after taking it...

Which brings me to some truths about the whole subject of taking medications to treat fibromyalgia symptoms:
  • Experts currently estimate that medications only help 30 to 40% of people living with fibromyalgia
  • Only three medications are FDA approved for treating fibromyalgia: Lyrica, Cymbalta and Savella
  • Finding medications that will work for you can involve a lot of trial-and-error and patience
  • Many medications used to treat fibromyalgia symptoms are prescribed off-label, meaning that these medications are not specifically FDA approved for use in patients with fibromyalgia
  • Fibromyalgia can make people even more sensitive to medications, which may translate into more side effects and/or the need for smaller than normal doses
  • Even when you find a medication that proves helpful, it may become less effective over time
  • Most medications are only studied in short-term trials, which means there is a lack of information about which medications work best for fibromyalgia in the long haul
I can't begin to tell you how disappointed I am that there aren't better treatment options for fibromyalgia. I also have lost count of the number of medications I have tried without success, most discontinued by my doctors due to intolerable side effects. Which makes me extremely cautious about trying any new medication. I'm definitely "once bitten, twice shy."

So I can't help but wonder what your experiences have been with medication side effects and if they have affected your willingness to try a new medication when you doctor suggests one.

Share your thoughts and advice on this subject here or over on the OMA&P! Facebook page. I am curious to hear what you have to say and look forward to reading all your comments.

Creative Commons License
Enhanced by Zemanta

Creative Commons License

Like this post? Then please...

Submit it to your favorite social sites.

Share it with PrintFriendly alternatives.

Print Friendly and PDF
Related Posts with Thumbnails


WinnyNinny PooPoo said...

Have had reactions to cymbalta AND lyrica (taken for neuropathic pain) that ended me up in the emergency room. I don't think doctors educate their patients well enough concerning adverse events with these drugs.

Heather said...

definitely nervous about new drugs. So many either give me bad side effects or they don't work at all.

Jessica said...

I have taken Savella, Lyrica and Cymbalta to help with my chronic head pain. None of them were effective. I went through horrible withdrawl from the Cymbalta. The others I did not take long enough for fear of messing with my blood pressure. I am hypertensive and have mitral valve prolapse and was also on triptans at the time so I was at risk for serotonin syndrome.

Now the 2 medications that landed me in the hospital were Maxalt...I had what they called a coronary vasospasm and spent a week on a cardiac monitor. The other was Topamax...I started getting delusional and confused as to where I was and what I was doing. In the ER the dr told me one of the adverse effects of the med is psychosis! Nice!

Now I am pretty much weaned from all daily meds and take pain medication as needed until I have my surgery.

Emily said...

Sometimes I cannot tell if symptoms are my diseases or due to side effects!

I could do a post myself on side effects but the one drug that stands out for me is Abilify, which my psychiatrist had prescribed for mania and suspected bi-polar.

At first I thought I had no side effects from the drug, but then I started to find I could never find a comfortable position. Then I began to feel like I was crawling out of my skin. This was taking place very slowly so I was not suspecting the drug.

Then I started having muscle spasms, which became so severe I resembled a heroin addict looking for a fix.

It was probably the worst experience I ever had on a drug.

However, some praise Abilify. Everyone is different. There are tons of meds on the market for psych issues so I do not let bad experiences stop me, although this horror has made me more observant of the slightest changes whenever I start a new drug.